Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 13, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2022, 4:34 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2022, 4:34 PM MDT (22:34 UTC)
- Expired
- Jul 19, 2022, 6:30 PM MDT
- In force
- 116 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Garfield County, CO, Mesa County, CO
The radar
The Grand Junction radar (KGJX), 48 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -329 J/kg
- Mixed-layer LCL
- 2354 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
718
WGUS55 KGJT 192234
FFWGJT
COC045-077-200030-
/O.NEW.KGJT.FF.W.0013.220719T2234Z-220720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
434 PM MDT Tue Jul 19 2022
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
The Pine Gulch Fire Burn Area in...
Southwestern Garfield County in west central Colorado...
North Central Mesa County in west central Colorado...
* Until 630 PM MDT.
* At 434 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the eastern Pine Gulch Fire Burn Area along the
Kimball Creek drainage. Flash flooding is ongoing or expected to
begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Pine Gulch Burn area. The debris flow can consist
of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the eastern
Pine Gulch Fire Burn Area.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Pine Gulch Fire Burn Area.
* Some locations that will experience flash flooding include...
mainly rural areas of Southwestern Garfield and North Central Mesa
Counties
This includes the following streams and drainages...
Roan Creek and Kimball Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Pine Gulch Fire Burn Area. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3936 10866 3937 10866 3939 10865 3940 10870
3944 10876 3943 10878 3946 10879 3951 10875
3953 10861 3951 10838 3949 10832 3942 10827
3939 10837 3937 10840 3937 10841 3936 10842
3932 10851 3929 10853 3929 10858
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DB1 follow-up statement
983
WGUS75 KGJT 200024
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
624 PM MDT Tue Jul 19 2022
COC045-077-200034-
/O.EXP.KGJT.FF.W.0013.000000T0000Z-220720T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield CO-Mesa CO-
624 PM MDT Tue Jul 19 2022
...FLASH FLOOD WARNING FOR THE PINE GULCH FIRE BURN AREA WILL EXPIRE
AT 630 PM MDT THIS EVENING FOR SOUTHWESTERN GARFIELD AND NORTH
CENTRAL MESA COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
closures.
LAT...LON 3936 10866 3937 10866 3939 10865 3940 10870
3944 10876 3943 10878 3946 10879 3951 10875
3953 10861 3951 10838 3949 10832 3942 10827
3939 10837 3937 10840 3937 10841 3936 10842
3932 10851 3929 10853 3929 10858
$$
DBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:44 PM MDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 19, 2:44 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 244 PM MDT Tue Jul 19 2022 .SHORT TERM...(Tonight through Wednesday night) Issued at 240 PM MDT Tue Jul 19 2022 Like clockwork, diurnally driven convection has fed off recycled monsoonal moisture and cumulus clouds started popping atop all Western Slope ranges shortly after noon. Strong cellular development has favored eastern Utah so far, and will continue to be the most probable area for heavy rain and gusty outflow winds. However, convection will increase in coverage across Western Colorado through this afternoon, mainly along the I-70 corridor and focused over the Continental Divide. In addition, early afternoon thunderstorms have a tendency to generate strong outflow boundaries, which extend radially from their source of origin. Collision of several boundaries create erratic winds and can also trigger new cellular development. Lower elevations and desert valleys have the best opportunity of receiving precip from these outflow driven storms. However, trying to forecast which storms generate an outflow and where they could collide becomes the tricky bit. Therefore, the chance of wetting rain over these areas remains low due their level of uncertainty. Another limiting factor of note; a layer of warm and dry air was detected at mid levels in this morning's GJT sounding. This stable layer at 500mb may inhibit towering Cu's from developing today, which would reduce the likelihood for localized flooding and severity of outflow boundaries. Nonetheless, with PWATs near or breaching an inch across the CWA, we will continue to monitor sensitive areas closely due to the chaotic nature of this regime. Outflow boundaries are capable of persisting beyond sunset, however, anticipate most activity to dwindle as we lose solar radiation. Lingering cloud cover may insulate valley floors and prevent low temperatures from dropping tonight. Forecast temperatures in this regime remain above normal and humid for normally arid climates. By Wednesday, the highest decameter shifts into northeast AZ. A subtle retrograde won't change the forecast much; still anticipate abnormally warm temperatures and recycled moisture feeding orographically driven showers tomorrow. Only caveat is a weak shortwave forecast to ripple across the northern sector of the CWA tomorrow morning into early afternoon. PVA rolling along the trough of this wiggle may enhance lift across the central to southern mountains in western Colorado. A bulk of this energy shifts east of the Divide, but early afternoon convection tapping into upper level dynamics can't be ruled out completely. Elsewhere, light to moderate rainfall, lightning and gusty winds are possible over higher terrain while desert valleys stay dry. .LONG TERM...(Thursday through Tuesday) Issued at 240 PM MDT Tue Jul 19 2022 The center of the area of high pressure will drift southwest towards Arizona on Thursday while a weak midlevel Pacific shortwave moves inland across the northwestern CONUS. Residual moisture will fuel another round of diurnal showers and thunderstorms as PWATs remain 100 to 125% of normal. As drier air is advected into the region from the west-northwest due to the high's shift, this will limit the potential for heavier rain as T/Td spread increases in the lower levels. Thursday evening and Friday morning will see the weakening Pacific shortwave trek across the Northern Rockies which will ultimately kick the high's center back over the Four Corners region. Daytime highs will climb back into the triple digits across the lower valleys of eastern Utah and west-central Colorado with near record heat expected region-wide. Additionally, surface dewpoints will be in the mid 30s with minimum humidities in the low teens. So while another round of afternoon convection will develop as PWATs remain near to slightly above normal, it'll be hard to overcome such spreads. And, with the high remaining overhead, the only forcing mechanism will come from the mountains so expect the convection to form and remain anchored to the higher terrain with low potential for activity to drift into the lower valleys. Abnormally warm conditions will continue on Saturday with triple digit temperatures persisting for several lower valleys. As far as the synoptic pattern goes, another weak shortwave looks to progress across the Northern Rockies late Saturday and Sunday. For now this feature looks to be strong enough to usher the ridge to the east which would allow us to once again access that tap of monsoonal moisture. PWATs would trend upwards as a result with guidance indicating values exceeding 150% of normal. Therefore, expect an uptick in shower and thunderstorm coverage this weekend, though it'll take a while to overcome the drier air at the surface and the higher terrain will continue to be favored for activity. The start of the new week will continue to be messy as the aforementioned shortwave continues to track across the Northern Plains before merging with another feature to the north and strengthening over the Midwest. This would keep us in a favorable pattern for continued daily showers and thunderstorms, unless the high redevelops over the western CONUS. With the uptick in clouds and showers late in the weekend and into the new week, expect temperatures to moderate back to near normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1125 AM MDT Tue Jul 19 2022 Another round of scattered showers and thunderstorms will develop at mountain sites between 18-20Z with coverage favoring the higher terrain along the Divide and areas north of I-70. Gusty outflow winds, brief heavy rain, and small hail will be possible with most storms. VFR conditions at lower elevations will prevail with some scattered mid and high clouds. In stronger storms, brief MVFR conditions will be possible. Gusty, terrain driven winds will be present at all sites today. Storms are expected to diminish by 06Z and VFR conditions will return to terminals overnight through Wednesday morning. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...ERW LONG TERM...MMS AVIATION...TGJT
Hazardous weather outlook, Jul 19, 4:26 AM MDT, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 426 AM MDT Tue Jul 19 2022 COZ001>014-017>023-UTZ022>025-027>029-201030- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 426 AM MDT Tue Jul 19 2022 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Isolated mountain thunderstorms will develop this afternoon south of I-70. More widespread storm activity will develop north of I-70. These storms are capable of producing local flooding, gusty outflow winds, and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Daily afternoon and evening scattered to numerous thunderstorms will occur through the weekend. There could be a slight down tick in coverage later in the week before ramping back up over the weekend. Gusty outflows winds, locally heavy rain and frequent lightning will accompany the strongest storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 19, 3:04 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
304 PM MDT Tue Jul 19 2022
COZ019-023-192130-
Southwest San Juan Mountains CO-San Juan River Basin CO-
304 PM MDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of northeastern
Archuleta County through 330 PM MDT...
At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Pagosa Springs, or 26 miles north of Dulce, moving
southeast at 15 mph.
HAZARD...Winds in excess of 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Archuleta County.
This includes U.S. Highway 160 in Colorado between mile markers 149
and 153.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3733 10698 3738 10689 3731 10668 3730 10668
3718 10678
TIME...MOT...LOC 2104Z 307DEG 10KT 3731 10688
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
15Special weather statement, Jul 19, 3:27 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
327 PM MDT Tue Jul 19 2022
COZ001-002-013-192200-
Flat Tops CO-Lower Yampa River Basin CO-Central Yampa River Basin CO-
327 PM MDT Tue Jul 19 2022
...A few strong thunderstorms will impact portions of south central
Moffat County through 400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a few strong thunderstorms
about 6 miles north of Elk Springs, or 16 miles southwest of
Maybell, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Moffat County, including the following locations... Elk Springs and
Maybell.
This includes U.S. Highway 40 in Colorado between mile markers 34 and
60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4034 10863 4048 10863 4052 10807 4029 10807
TIME...MOT...LOC 2122Z 267DEG 15KT 4041 10835
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DBSpecial weather statement, Jul 19, 3:35 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
335 PM MDT Tue Jul 19 2022
UTZ023-192200-
Eastern Uinta Mountains UT-
335 PM MDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of northwestern Daggett
County through 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Manila, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manila.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4100 10958 4087 10951 4084 10994 4096 11000
4100 11000
TIME...MOT...LOC 2135Z 248DEG 16KT 4096 10989
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DBSpecial weather statement, Jul 19, 3:53 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
353 PM MDT Tue Jul 19 2022
UTZ024-192230-
Eastern Uinta Basin UT-
353 PM MDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of west central Uintah
County through 430 PM MDT...
At 353 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Duchesne, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of west central Uintah
County, including the following locations... Ballard and Randlett.
This includes U.S. Highway 40 in Utah between mile markers 117 and
133.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4012 10994 4031 10995 4040 10968 4018 10957
TIME...MOT...LOC 2153Z 248DEG 15KT 4025 10979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
15Special weather statement, Jul 19, 4:23 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
423 PM MDT Tue Jul 19 2022
COZ003-007-192300-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
423 PM MDT Tue Jul 19 2022
...A strong thunderstorm will impact portions of south central
Garfield County through 500 PM MDT...
At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of De Beque, or 27 miles northeast of Grand Junction,
moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible. Excess runoff of the Pine Gulch burn scar is
also possible.
This storm will remain over mainly rural areas of south central
Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3941 10848 3953 10847 3956 10815 3937 10817
TIME...MOT...LOC 2222Z 270DEG 15KT 3945 10835
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
15The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:06 PM MDT | Special Weather Statement | GJT | Delta | 24 min |
| Jul 19, 3:04 PM MDT | Special Weather Statement | GJT | Archuleta | 26 min |
| Jul 19, 3:27 PM MDT | Special Weather Statement | GJT | Moffat | 33 min |
| Jul 19, 4:23 PM MDT | Special Weather Statement | GJT | Garfield | 37 min |
| Jul 19, 4:52 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 4 hr |
| Jul 19, 5:19 PM MDT | Special Weather Statement | GJT | Routt | 41 min |
| Jul 19, 5:46 PM MDT | Special Weather Statement | GJT | Rio Blanco | 29 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.